Minnesota, 2005

Flash Flood in Minnesota, May 8, 2005

May 8, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 8:07 PM CST, 13 minutes earlier.

Area forecast discussion, May 8, 8:07 PM CST, 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT SUN MAY 8 2005

.DISCUSSION...
MONITORING DEMISE/EXIT OF CONVECTION IS THE PRIMARY ISSUE FOR EVNG
UPDATES. STRONG LOW PRESSURE ALFT OVR N CNTRL SD AND WAVE LIFTING
THRU ERN NEBRASKA.  SO FAR LTR AFTN/EARLY EVNG...LOTS OF STORMS...
BUT LACK OF REAL IMPRESSIVE DEEP SHEAR AND MARKED LACK OF 0-1KM
SHEAR PRECLUDED MUCH BEYOND QUARTER SIZE HAIL...AND DESPITE SOME
ROTATING STORMS... UNABLE TO MAINTAIN LONGEVITY REQUIRED FOR LARGE
HAIL. NICE COLD POOL WITH SOME SUB SEVERE SELY OUTFLOW SET UP BATTLE
OF COOL SURGE WHICH BACKED ALL THE WAY W OF KFSD...WITH LOW LVL
DRYLINE WHICH STALLED RIGHT ON FSD DOORSTEP.  JUST IN PAST HALF
HOUR...HAVE SEEN A FEW NEW STORMS INITIATE BACK TOWARD THE SW ALG
THIS DEEPER CONVERGENCE ZONE WWRD TO DE SMET AND SWRD TOWARD
FLANDREAU. HOWEVER...WL BE HARD PRESSED TO DEVELOP MUCH FARTHER TO S
ALG THIS BNDRY WITH OVERWHELMING DRY AIR PUNCH.  NLG PROFILER SHOWING
THIS QUITE WELL. TRANSITIONED RECENTLY FROM MORE DISCRETE CELLS
WITHIN LINE...TO LINEAR STRUCTURE WITH HEAVY TRAINING RAINS/WIND.
SYNOPTIC FORCING MAXED OUT...AND WL LIFT BY TO N AND NE SOON...SO
AFTER SLOWUP OF BNDRY WITH TRAINING/BOWING SEGMENTS MID EVENING...
SHUD START TO WKN TOWARD MIDNIGHT AND PULL E.

NOT AS ENTHUSIASTIC ABOUT PCPN WRAPPING BACK ARND UPR LOW INTO CWA
OVERNIGHT.  WL CONTINUE TO PUSH SCT ACRS NW CWA...BUT DROP MUCH OF
REST TO NOTHING/ISOLD FOR MUCH OF NIGHT...AS COLD CORE STUFF TO W
IS WKNG...AND LARGE SCALE IS EXTREMELY HOSTILE GOING INTO SWRN FLANK
OF UPR CYCLONE.

EARLIER UPDATE UPON CLEARING WRN 1/2 OF TOR WATCH...AND WL UPDATE TO
CLEAN UP REMAINDER OF WATCH. SOME ISOLD SVR STILL POSSIBLE NEXT HOUR
OR TWO WITH MARGINAL HAIL/WIND...BUT MORE LKLY NEED TO WATCH FOR
HEAVY RAINFALL...ESPLY AREAS ARND JACKSON CTY WHICH HAVE BEEN QUITE
WET PAST FEW DAYS.

&&

.PREV DISCUSSION...     225 PM CDT SUN MAY 8 2005  08
UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS
ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER
EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF
AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING
CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG
TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING  IN OR
JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER
SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG
TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND
WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF
THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED
CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY
SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED
SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT
FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET
PERIOD AHEAD OF NEXT MAJOR WAVE.

WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL
AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY
MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER
WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH
THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA
INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH
NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS
THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA.
BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A
DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH.

NO MAJOR CHANGES TO TEMPERATURES.

FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE
THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE
WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE
SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED
POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME
CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD
SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS
SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH
FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 8, 12:13 PM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN MAY 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
113 PM CDT SUN MAY 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL
SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  WITH BOTH AREAS OF STORMS...THERE IS ALSO AN
ISOLATED TORNADO THREAT THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO
THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF
THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND
EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES
RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA.  SPOTTER ACTIVATION WILL
BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 8, 6:44 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             LE MARS                 42.79N 96.17W
05/08/2005  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0741 PM     HAIL             MERRILL                 42.72N 96.25W
05/08/2005  0.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

&&

PS
Local storm report, May 8, 6:53 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 W JACKSON             43.62N 95.13W
05/08/2005  0.88 INCH        JACKSON            MN   TRAINED SPOTTER

0525 PM     HAIL             5 WNW WARD              44.18N 96.55W
05/08/2005  0.75 INCH        MOODY              SD   TRAINED SPOTTER

&&

PS
Local storm report, May 8, 7:04 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             SPENCER                 43.15N 95.15W
05/08/2005  0.88 INCH        CLAY               IA   TRAINED SPOTTER

0517 PM     HAIL             15 WSW LAKEFIELD        43.59N 95.45W
05/08/2005  0.75 INCH        JACKSON            MN   PUBLIC

0530 PM     HAIL             2 NNW BREWSTER          43.72N 95.48W
05/08/2005  0.88 INCH        NOBLES             MN   TRAINED SPOTTER

&&

PS
Local storm report, May 8, 7:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      LE MARS                 42.79N 96.17W
05/08/2005                   PLYMOUTH           IA   TRAINED SPOTTER

            STREET FLOODING IN PARKING LOTS NEAR HIGHWAY 75 ON THE
            SOUTH SIDE OF LE MARS.

&&

PS
Local storm report, May 8, 7:52 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CANTON                  43.30N 96.58W
05/08/2005  1.25 INCH        LINCOLN            SD   TRAINED SPOTTER

&&

PS
Special weather statement, May 8, 8:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT SUN MAY 8 2005

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-056-090230-
BROOKINGS-BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DICKINSON IA-IDA IA-JACKSON MN-LINCOLN MN-LYON IA-LYON MN-MOODY-
MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-
ROCK MN-SIOUX IA-WOODBURY IA-
906 PM CDT SUN MAY 8 2005

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH NUMBER 232 HAS EXPIRED. THUNDERSTORMS WITH LOCALLY
HEAVY RAIN...AND POSSIBLY SOME SMALL HAIL...WILL CONTINUE OVER PARTS
OF SOUTHWEST MINNESOTA...AND NORTHWEST IOWA INTO EARLY MONDAY
MORNING. HOWEVER THE THREAT OF ORGANIZED SEVERE WEATHER HAS ENDED.

 JH

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
May 8, 8:20 PM CST to 10:55 PM CST
Where
Jackson County, Lakefield
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -95.183

Heavy rain caused widespread street flooding in Lakefield.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453301.